To Your Good Health

By: Dr. Keith Roach

To Your Good Health

Dr. Roach answers reader questions on disease, public health and sports medicine. 5TW

An informative and educational column on infectious diseases, public health and sports medicine by Dr. Keith Roach, a highly respected physician at Weill Cornell Medical College and New York Presbyterian Hospital.

[dr-keith-roach-with-bkg6-307x360] Dr. Keith Roach graduated from the University of California, Berkeley, with a degree in molecular biology. He earned his M.D. at the University of Chicago, and did his internship and medicine residency training there.

In 2000, Dr. Roach moved to New York, joining the faculty at Weill Cornell Medical College and New York Presbyterian Hospital as an Associate Attending Physician and Associate Professor of Clinical Medicine. He has won every major teaching award offered by that institution. He also served as program director for the primary care internal medicine training program.

The focus of his research is in the prevention of disease with rational use of screening technology and with tools that empower people to make lifestyle choices that improve not only their health but their life expectancy. Dr. Roach also serves as Chief Medical Officer for Enforcer eCoaching, a company dedicated to giving individuals specific daily coaching on improving diet, smoking cessation, weight loss and exercise.

Dr. Roach lives in Larchmont, N.Y. with his wife, Dr. Victoria Muggia, M.D. (a specialist in infectious disease), and their three teenagers, David, Hannah and Jonathan. Dr. Roach is a competitive triathlete.

The email address [email protected] is available directly for readers to leave feedback or ask questions of Dr. Roach.

Strategies for facing tough blood pressure

July 2, 2018 - 1:30pm

  DEAR DR. ROACH: My whole family has heart problems. I'm 74 years old. My blood pressure has been high lately. Today it's 143/79. Some days 139/73. It's always different, but still high.
       I take 20 mg of lisinopril twice a day. Now I am taking 10 mg of amlodipine also. My doctor says there's nothing else he can do for me. I am 5 feet 3 inches tall and weigh 147 pounds. I'm going to Weight Watchers to lose weight. Should I contact a cardiologist? -- S.S.

Clonazepam not the best treatment for anxiety and OCD

June 28, 2018 - 11:06am

DEAR DR. ROACH: I am a 58-year-old woman with a long medical history of anxiety. In 2007, my doctor prescribed me clonazepam 0.5 mg to take as needed for anxiety attacks and OCD, from which I constantly suffer. I have been off and on this medication until now. From late October 2017 to January 2018, I went off it for a while. Then I began having greater anxiety, so my doctor instructed me to go back on it. I have been taking it every day and now am physically dependent on it. I tried going "cold turkey," but it was awful. So I tried slowly tapering.

Phantom itch is an international mystery

June 26, 2018 - 10:33am

 DEAR DR. ROACH: Two years ago, I spent a month in Havana, Cuba, to study Spanish. We were staying in a good hotel. Without warning, one morning they started the pest control, spraying the rooms with DDT. The substance was confirmed by our group leader. Our clothing and belongings stayed in the rooms, and we were told to stay out for three to four hours. The fumes were thick and heavy. Afterward no cleaning was done, no bedding was changed, and we had to sleep with smelly sheets breathing the fumes.

Changes in heart's shape can lead to abnormal heart rhythms

June 25, 2018 - 12:05pm

 DEAR DR. ROACH: My husband had pacemaker surgery in December following a diagnosis of hypertrophic cardiomyopathy. Three weeks later, he developed edema in his lower legs. He was treated by his doctor with a diuretic. At his six-week pacemaker checkup, we brought it up to the cardiac physician assistant that the swelling was still there and that the medication had not been effective. At that time, he had only one more week on the medication. She told him to stay the course and not change anything. He was not on any other medications.

Overboard sun protection might put vitamin D level at risk

June 22, 2018 - 1:10pm

DEAR DR. ROACH: I walk outside almost every day for at least an hour. I cover myself from head to toe -- long pants and long sleeves, with the backs of my hands covered and a wide-brimmed hat with a bandanna covering my neck and lower chin. With sunglasses on, ready to go, my husband jokes that I look like I am going to rob a bank! But after numerous skin cancers, I do not want any sun. Therefore, the only skin exposed to the sun is on my 10 fingers. Is that enough exposure to get a daily dose of vitamin D? -- J.P.

Mysterious powder no longer a treatment for asthma

June 21, 2018 - 1:39pm

DEAR DR. ROACH: Back in the early 1930s, I had asthma. My dad had asthma all his life. When either of us had an attack, my dad would use a powder called Green Mountain Powder. He would set fire to some of the powder, and we would inhale the smoke. It worked very well.
       You could buy it in powder form and cigarettes, over the counter. Then later you had to have a prescription for it.

Prednisone can have powerful side effects

June 20, 2018 - 8:27am

       DEAR DR. ROACH: An 80-year-old was mistakenly prescribed prednisone, 40 mg, for six months and is now being weaned off over four weeks. While on the prednisone, she had some symptoms that I think are side effects, including sleeping all day, no energy, losing weight (30 pounds over six months without trying), hair falling out, thinning skin, hallucinating and bumping into the wall, causing bruises. She is scared of the dark, does not want to be left alone and gets confused. Her blood sugar has gone up dramatically (A1c from 6.7 to 11).

A scan too many: How much is too much radiation?

June 19, 2018 - 8:27am

       DEAR DR. ROACH: A year ago, I had surgery for bladder cancer, and had a small stroke and pulmonary clot. During this past year, I've had five CT scans, three chest X-rays and a couple of other scans to diagnose the stroke and clot. I also had some kind of scan in radiology to put in and then take out an IV blood filter. I am having another CT scan to check kidney function and another chest X-ray in May. Now my GP says I'm due for a mammogram. How much is too much radiation? I know it's cumulative. -- R.W.

Pages